Diphenhydramine (benadryl) overdose
General or Other | Emergency Medicine | Diphenhydramine (benadryl) overdose (Disease)
Diphenhydramine (Benadryl) overdose causes an anticholinergic syndrome.
Benadryl is an antihistamine. Diphenhydramine blocks the effects of the naturally occurring chemical histamine in the body. Benadryl is used to treat sneezing; runny nose; itching, watery eyes; hives; rashes; itching; and other symptoms of allergies and the common cold. Benadryl is also used to suppress coughs, to treat motion sickness, to induce sleep, and to treat mild forms of Parkinsons disease. Benadryl may also be used for purposes other than those listed in this medication guide.
Benadryl should never be taken in bigger quantities than is prescribed. The maximum amount of diphenhydramine that should be taken in any 24-hour period is 300 mg.
Causes and Risk factors
Overdoses can result from deliberate or accidental ingestions. Patients become confused, have rapid heart rates, blurry vision, dry skin and can have seizures. Diphenhydramine is found in many over the counter medications and is most commonly used for allergic reactions, nasal congestion, and as a sleep aid.
Benadryl may cause dizziness or drowsiness. If dizziness or drowsiness are experienced, driving should be avoided. Use of alcohol may increase drowsiness and dizziness while taking Benadryl.
Diagnosis and Treatment
Tests will be done to determine other ingestions or other causes of the signs and symptoms. The patient is supported with supplemental oxygen and intravenous fluids. Sedation with benzodiazepines (valium, ativan) is sometimes necessary. Severe intoxications may require a breathing tube and administration of physostigmine. ...